Why the study?
Does high-dose amiodarone therapy cause myolysis in a patient with uncontrolled ventricular tachycardia?
Does high-dose amiodarone therapy cause myolysis in a patient with uncontrolled ventricular tachycardia?
High-dose and chronic administration of amiodarone can cause severe myolysis, a rare and serious adverse effect.
May prompt CK monitoring on chronic high-dose amiodarone; case report leaves open causality and generalizability.
We report a rare case of a 41-year-old male patient, a professional musician, with dilated cardiomyopathy and sustained ventricular tachycardia (VT) that was refractory to class I antiarrhythmic drugs. Severe myolysis developed after 10 months' administration of amiodarone (400 mg/day) in combination with mexiletine (300 mg/day) and disopyramide (400 mg/day). He had been suffering from severe moving muscle pain and an extremely high (16,830) IU/ml) serum level of creatine kinase (CK). The dosage of amiodarone was reduced from 400 mg/day to 200 mg/day without reduction of mexiletine or disopyramide and the patient's symptoms diminished. However, sustained VT developed, and so the dosage of the drug was increased to 250 mg/day. The high serum level of CK also decreased and returned to the normal range after the reduction in amiodarone dosage. Electrophysiologic examination of moving muscle revealed normal motor and sensory conduction velocities and, furthermore, the electromyogram revealed normal potentials and normal motor units. We conclude that severe myolysis developed as a result of the high dose and chronic administration of amiodarone. This is the first report of a Japanese patient showing rare and serious adverse effects in response to amiodarone treatment.
No takes yet. Share an insight, caveat, or question.
ltoh et al. (1998) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: